I think I made A Med Error

  1. 0
    I had a patient the other night who had IV depakote ordered for 24 hours. I checked the pyxis and the patients medication bin and there was no IV depakote to be found. I even checked the main pyxis which has most of the meds. Nothing. So I called the house supervisor and she brought me two vials up from the ER. I can't remember if the dosage was supposed to be in micrograms or milligrams. Either way it was 1000 mg or mcg. Well, I gave it IV push. I didn't realize until report that this may not have been the right thing to to do. The nurse I was reporting off to questioned me. So I came home and looked up Depakote. Apparently if it's given IV it's supposed to be mixed in D5W and infused over an hour with no more than 20 mg/minute. So, I messed up big time. I just assumed that because it was in vials that it was to be given IV push. I just sent a text to the nurse I reported off to asking if the pt. was ok. This nurse was one of my preceptors so I trust her. Anyway, I'm not sure what I should do. I'm assuming I should go ahead and file an incident report. Have any of you heard of giving Depakote IV push? Any words of wisdom for this overwhelmed new grad? I feel like the worse nurse ever!!!
  2. 4,084 Visits
    Find Similar Topics
  3. 13 Comments so far...

  4. 3
    Obviously you should tell your supervisor and figure out what to do next, I'm sure you'll have a event to report, but it depends on the facility. Learn from your mistake! ALWAYS look up every IV drug you give if you can't remember the main details of the medication or it's been a long time since you've given it. Some meds need the patient to be hooked up to a cardiac monitor, some need to be diluted, some can be pushed straight, some need to be pushed SLOW. Some have specific side effects that you need to be aware of.

    Mistakes happen, I hope the patient will be ok... use this opportunity to learn and improve yourself as a nurse. The fact that you CARE also shows a lot. I work with some nurses that just horrify me - they have been reported multiple times and the mistakes (which now I consider careless moments more than mistakes) and they don't care at all!

    Good luck!
    Jivane, BluegrassRN, and tvccrn like this.
  5. 2
    Quote from RaziRN
    I just assumed
    There is your problem.

    My question is, how did you know how fast it was to be pushed if you didn't look it up in your facility's formulary or a drug book? Did you assume that as well?

    I'm not trying to come down hard on you; in fact, you'll more than likely come down very hard on yourself, but this is a lesson to be learned and a mistake I'm pretty sure you won't make again!
    Meriwhen and tvccrn like this.
  6. 4
    OK, I notified my supervisor and filled out an incident report. Camaronurse, you're right. I NEVER should have assumed anything especially since I'm a new grad. I had actually assumed it was going to be IV piggyback so I had already located (a major feat on my floor) and set up an IV pump. Then when it came up in vials I was surprised. I just can't get comfortable with having to mix my own meds when I'm not a pharmacist. : / We don't have pharmacy staff available on nights. Anyway, the nurse who took over patient care on day shift told me that the patient was fine and that they changed the med back to PO. I have learned my lesson. It seems I'm always learning through trial and error though. : (
    GooeyRN, Turtle in scrubs, Jules A, and 1 other like this.
  7. 2
    You shouldn't have assumed, but I bet you never make the same mistake with depakote again.

    I had been working in the ED for a few months (had been an RN for a bit more than 2 years at the time) when I had a patient who came to the ED for a migraine and SQ imitrex was ordered. I had given this med before so I already knew that this med couldn't be given IVP, but in my haste to get my patients taken care of, I grabbed the wrong syringe.

    When I got to this patient's room, I ended up giving the med IVP instead of SQ because of the type of syringe I had in my hand. It wasn't until I was back at the computer and documenting the med that I realized my mistake. Fortunately, nothing adverse happened.

    The moral of the story is that everyone makes mistakes, and you will likely make some kind of mistake in the future. If you didn't feel remorse over this you would have a much bigger problem. It sounds like you have learned a good lesson from this experience so use it to become a better nurse and try not to beat yourself up too much.
    DeLanaHarvickWannabe and Jules A like this.
  8. 0
    Ok, as an older nurse, I definitely would've diluted it. I actually went through this with a new grad that had my husband about 1.5mths ago. It can be given push, however it has to be very slow because it will eat up the veins. Having said that, best practice would be to dilute it in 50 or 100cc and give it as a piggyback, this is the way I was taught and will continue to do it, it tends to be very painful to the patient.
  9. 0
    NEVER EVER give any medication PO, IV, IM or SQ unless you are familar with it. If in doubt look it up. You were lucky this time....
  10. 5
    Kudos for actually admitting to the mistake and making sure your patient was ok. It is the worst feeling to realize that you made a mistake, but as others have mentioned, bet you won't make the same mistake again.

    Learn from this and move on.
    GooeyRN, TDCHIM, TipitiwichitRN, and 2 others like this.
  11. 0
    if you do not have quick on-line access...just get Betty Gaharts IV book simply called Intravenous medications....a new comes out every year........IMO every nurse should carry this book....you could have looked it up in less than a minute please look at one ......keep it safe its so great....people take them
  12. 0
    Always look up meds you are unsure of--ALWAYS. Period. End of lecture...


Top